Browser does not support script.
Skip to main content
Find out how we produce our information|
It’s usual to have slight vaginal bleeding or discharge once the radiotherapy treatment has ended. If it continues for more than a couple of weeks or becomes heavy, it’s important to let your doctor or nurse know.
Radiotherapy to the pelvic area can cause side effects such as tiredness, diarrhoea and a burning sensation when passing urine. For some people these side effects may be mild, while for others they can be more troublesome. Your specialist will be able to advise you on what to expect and how any side effects can be treated. The side effects should gradually disappear once your treatment is over.
We have more information about the early and late effects of pelvic radiotherapy in women|, and about ways of dealing with them.
Diarrhoea| is a common side effect that can occur during and after radiotherapy treatment. It’s important to drink plenty of fluids if you have diarrhoea, so that you don’t get dehydrated.
If your diarrhoea is not controlled with medicines, let your doctor or nurse know.
You may feel sick| during radiotherapy treatment, but this is not common. If you don’t feel like eating, you can have nutritious high-calorie drinks instead of meals. The drinks are available from most chemists and can be prescribed by your GP.
We have more information about eating problems| and cancer.
Your skin may get sore in the area being treated. Perfumed soaps, creams and deodorants may irritate the skin and should not be used during the treatment. Your radiographer or nurse can talk to you about taking care of your skin.
Radiotherapy can make you very tired. It’s important to get as much rest as you can, especially if you have to travel a long way for treatment each day.
We have more information on coping with fatigue|.
Radiotherapy to the pelvis can make the vagina become narrower, and this can make internal examinations and penetrative sex uncomfortable.
Your hospital team may recommend that you use vaginal dilators to try to prevent the vagina from narrowing. Dilators are tampon-shaped plastic tubes of different sizes that you use along with a lubricant.
You may be advised to start using a vaginal dilator during your radiotherapy treatment or afterwards. Using a dilator regularly may make it easier for your doctors to examine your vagina and cervix after treatment. It may also make it easier for you to have penetrative sex.
Although vaginal dilators are commonly used, there isn’t strong evidence to say how effective they are. Rarely, they may cause damage to the vagina, especially if they aren’t used correctly. Your specialist nurse, doctor or radiographer will advise you on whether dilators would be helpful in your particular situation and will explain how to use them.
Having regular penetrative sex may also help prevent vaginal narrowing. But even if you are having regular sex, you may still be advised to use a dilator.
Hormone creams applied to the vagina can also help with vaginal narrowing, and these are available on prescription from your doctor.
After radiotherapy you should be able to go back to your usual sex life| after a few weeks. Many women feel nervous about having sex after treatment for cancer, but it’s perfectly safe. Sex won’t make the cancer come back and your partner can’t ‘catch’ cancer from you.
Women may find they need to take more time over sex to help the vagina relax. It may be easier if your partner is gentle at first so that the vagina can stretch more slowly. Regular gentle sex and the use of dilators will help the vagina stretch slowly and become more supple again.
Some women may temporarily lose interest in sex due to menopausal symptoms - there are various treatments that can help overcome these symptoms.
Amanda talks about the impact that breast cancer had on her life and her sexuality.
The side effects of radiotherapy are made worse by smoking, so if you can cut down or stop smoking during and after your treatment this will help. If you want help or advice on how to quit, you can talk to your clinical oncologist, GP or a specialist nurse. Organisations such as QUIT| can also offer advice and support.
We have more information on giving up smoking|.
Radiotherapy to the pelvic area can sometimes lead to long-term side effects (sometimes called late effects), but these are not common. Ways of dealing with the long-term effects of radiotherapy are discussed in our section on pelvic radiotherapy in women.
In a small number of women, the bowel or bladder may be permanently affected by the radiotherapy. If this happens, the increased bowel motions and diarrhoea may continue, or you may need to pass urine more often than before. The blood vessels in the bowel and bladder can become more fragile after radiotherapy treatment, and this can cause blood in the urine or bowel movements. These effects can take many months or years to occur. If you notice any bleeding, it’s important to let your doctor know so that tests can be done and appropriate treatment given.
Very occasionally, radiotherapy to the pelvis can cause the bowel to narrow, which may lead to a blockage sometimes known as bowel obstruction. Bowel obstruction can cause sickness (vomiting), abdominal pain and constipation|.
Having treatment for bowel obstruction may mean being admitted to hospital.
Radiotherapy can cause small fragile blood vessels to develop in the vagina, which can lead to slight vaginal bleeding, particularly after sex. Let your doctor or nurse know if this happens so they can check that everything is okay. Often you will need to meet regularly with the clinical nurse specialist, who can give you practical advice and support.
For some women, sex may continue to be difficult due to narrowing of the vagina. If sex is difficult, you and your partner might find it helpful to discuss this with one of your treatment team. Although it might feel embarrassing at first, it can really help to talk things through. Your nurse or doctor will have experience in this area and can advise you on what might help. They may also be able to refer you to a specially trained counsellor who has experience dealing with sexual problems. You can also talk to our cancer support specialists|.
Some people find that the radiotherapy affects the lymph nodes in the pelvic area, and this can cause swelling of the legs, pelvic area or genitals. This is known as lymphoedema, and is more likely if you’ve had surgery as well as radiotherapy. It can be very upsetting when it occurs, but there are lymphoedema specialists who can help.
Our section on lymphoedema| has suggestions to help lower your risk of getting lymphoedema, or help improve it if it does develop.
Content last reviewed: 1 April 2012
Next planned review: 2014
For answers, support or just a chat, call the Macmillan Support Line free (Monday to Friday, 9am-8pm)
If you have any questions about cancer, need support or just want someone to talk to, ask Macmillan.
If you have any questions about Macmillan we would love to hear from you| .
You can also follow us| on Facebook, Twitter, Flickr or YouTube.
© Macmillan Cancer Support 2013
what are these?|